Can a stimulant medication for ADHD make the child taking it have mood swings and violent aggression?
Mental Health Expert
Dr. Charles Raison
Emory University Medical School
I learned many years ago that the answer to any question that starts with "Can a medication do ..." is always "Yes!" So yes, stimulants have been reported to have a range of adverse psychiatric effects on children taking them for attention deficit hyperactivity disorder. Just to be official about it, I have pulled out my Physicians Desk Reference, which is the "bible" of medication side effects.
Let's look at two of the most common psychostimulants, Adderall and Ritalin. In studies, 9 percent of patients receiving the extended release form of Adderall have emotional lability, which is a fancy word for mood swings. The PDR doesn't provide percentages for agitation, which is similar to violent aggression, but in studies, this is reported less than 2 percent of the time.
Your question is a very practical one, but it opens out onto one of the thorniest issues in all of medicine, which is how to tell whether any given medication is helping more than hurting any given patient at any given time. This becomes especially relevant in older folks who are often on tons of different medicines, all of which have their own side effects, and all of which can usually interact with one another.
The importance of this was really brought home to me recently in the form of a patient with mild depression who had been incapacitated by dizziness for at least five years. Her depression got a little worse, so her doctor switched her from Prozac to another antidepressant, and within five days, her dizziness had completely resolved and has not returned for more than six months. None of us thought of the Prozac in this patient, because she has a severe neurological condition that could have easily explained her dizziness.
So let me give some tips for how you can work with your doctor to decide whether the child in question is having mood swings and aggression because of psychostimulant use. The first thing to assess is whether the child might be abusing the stimulant. Stimulants are among the safest of all psychiatric medications when used as prescribed. But they are also prone to abuse, and in high doses they frequently produce all sorts of sinister side effects, including frank psychosis.
Let's assume the child is not abusing the stimulant. The next question to ask is whether there is a relationship in time between the psychostimulant and the symptoms. Let's take an extreme case. Suppose the child had always been emotionally stable and compliant and now, one week after starting a stimulant, he or she is screaming one moment, laughing the next and getting into fistfights at school. This would be strongly suggestive that the stimulant is to blame. If the stimulant were stopped and the child returned to normal, that would clinch the case.
Let's take a more complicated scenario. Suppose the child had been on a stimulant for five years and now, at age 13, was beginning to show mood swings and aggressive behavior. Let's say you stop the medication, but the emotional problems and aggression continue. What could account for this? Well, it is not a very good story for the stimulant being to blame.
But unfortunately, we know that the symptoms of ADHD look a lot like the symptoms of another very serious psychiatric problem: bipolar disorder, which used to be called manic depression. Figuring out whether it is a medication side effect or bipolar disorder is of immense importance, because although recent studies suggest that stimulants might benefit some bipolar patients, in general, patients with bipolar disorder need very different types of medications and psychosocial interventions than do kids with ADHD.
Finally, there are other reasons why children develop mood swings and aggression. Normal children can react this way to bad family situations or other very stressful situations. Children who are on a dangerous track toward adult criminal behavior also frequently show violent aggression and can have unpredictable moods.
You can see the complications. This why even a question as straightforward as yours has no easy answer. Every answer must be unique and is best arrived at in close consultation with an experienced and caring clinician.
|Most Viewed||Most Emailed||Top Searches|
CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.
The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.